Kansas, 2015

Ice Storm in Kansas, November 27 to 29, 2015

November 27 to 29, 2015 · NWS TOP · 11 events in 8 counties and zones

A long duration winter storm (primarily freezing rain) event began during the evening of Nov 26th and continued into Friday Nov 27th. There was a brief 6-8 hour break in the freezing rain on Friday afternoon into Friday evening.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A long duration winter storm (primarily freezing rain) event began during the evening of Nov 26th and continued into Friday Nov 27th. There was a brief 6-8 hour break in the freezing rain on Friday afternoon into Friday evening. However another round of freezing rain developed and impacted much of the area on Saturday November 28th and continued through Saturday night into early Sunday morning November 29th. Light rain and freezing rain was reported on Sunday with more widespread rain, freezing rain and snow reported across north central Kansas Sunday night into early Monday morning on the 30th. For the sake of clarity this event will be split into 3 episodes, the initial freezing rain and sleet episode that occurred Thursday night through Friday and the longer, larger ice storm episode that occurred late Friday night into early Sunday morning and the final bout of freezing rain that occurred Sunday night into early Monday.

This episode deals with the second larger ice storm event.

All told, many areas of northeast Kansas received anywhere from one quarter to three quarters of an inch of ice on flat surfaces and on trees and power lines. The cumulative impacts of repeated bouts of freezing precipitation began to cause tree limbs to break, power lines to fall and associated power outages Saturday through Sunday mainly across Morris, Wabaunsee, Pottawatomie, Riley, Dickinson, Clay, Geary and Lyon counties where the greatest impacts were reported by Sunday into Monday. Thousands of residents of those counties were without power by Sunday morning. Total measured ice accumulations from official ASOS sensors for the storm period defined as 6pm Thursday through 6am Monday included: Salina (proxy for Dickinson CO) 0.59, Manhattan 0.49, Topeka Forbes Field 0.47, Emporia 0.77, Lawrence 0.22, Falls City, NE 0.32 Concordia 0.38. Those totals reflect a 4 day ice accumulation amount as reported by the ice sensors on ASOS sites. NWS Topeka issued 3 separate Warnings for this event including one ice storm warning on Sunday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 27, 5:27 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 27, 5:27 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
527 PM CST FRI NOV 27 2015

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Saturday)
Issued at 259 PM CST FRI NOV 27 2015

Scattered freezing rain and sleet showers are now beginning to exit
the forecast area as that forcing mechanism moves eastward. The
thermo profile indicated by the models suggest a warm nose present
over most of the area through Saturday. For tonight and early
tomorrow morning temps within this melting layer will result in
freezing rain across portions of east central KS, while the rest of
the area should see more of a snow sleet mix. Lower in the profile
temps in the sub freezing layer are cold and deep enough to refreeze
some of this liquid into sleet. So expect the freezing rain and
sleet mix to be the predominate precip type. During periods of no
precip there is a very slight chance for freezing drizzle with the
decrease in mid level lift.

There should be a lull in the precip this evening before another
weak shortwave lifts out over the plains during the morning hours.
The precip amounts appear to be light during this period similar to
today so do not expect much additional accumulations of ice or
sleet. There will probably be enough though to make travel hazardous
since most places have remained below freezing for a decent amount
of time. The best chances for light ice accumulations will be
locations along a south of I-35 through late morning with up to a
tenth of an inch possible. Temperatures are then forecasted to
gradually warm tomorrow, which will allow far east central KS to
warm near or above freezing. Elsewhere locations stay below freezing
through out the day tomorrow. The mid level lift should diminish
along with saturation in the cloud growth layer mid day. Therefore
the predominate precip type becomes drizzle or freezing drizzle
depending on surface temp. There is a slight chance for enough lift
in the warm nose for light rain or freezing rain. Again, there may
be enough frozen precip to cause travel problems therefore the
advisory my need to be extending through tomorrow. Will let the next
shifts evaluate the potential for this period of freezing drizzle.

.LONG TERM...(Saturday Night through Friday)
Issued at 259 PM CST FRI NOV 27 2015

Winter weather could possibly impact the forecast area for
Saturday night through Monday as temps remain around freezing and
the cutoff upper low meanders out west. Models prog the southwest
flow to remain over the forecast area through Sunday. Within this
pattern, models dry out mid levels of the atmosphere and forecast
soundings suggest a loss of any ice within the cloud. Also there
is little sign of large scale forcing within the southwest flow
aloft. So forcing for precip Saturday night and Sunday shifts to
isentropic surfaces which show weak lift at best. It is difficult
to rule out precip chances all together since a weak perturbation
within the pattern could generate some light precip. But at this
time with the loss of ice and the low level cold air moderating
somewhat, the most likely precip type looks to be drizzle or
freezing drizzle depending on what the temp at the surface is. Any
accumulations should be very light since deep layer vertical
motion is progged to generally be neutral.

By Sunday night, there is a consensus for energy to swing around
the base of the cut off low and lift out across central and
eastern KS. With the expectation for some reasonable dynamics to
affect the weather, the best chances for accumulations of a wintry
mix should be Sunday night. The thermal profile will again be
a complicating factor as the GFS and NAM forecast soundings
indicate good low level warm air advection with surface temps
hovering around or just above the freezing mark across northeast
and east central KS. Because of this, the forecast has only rain
mentioned for eastern counties with a mix possible west of Topeka
and Emporia. The only place where mid level temps appear to go
below freezing for some possible snow is over north central KS
from Minneapolis to Washington and points west. The upper low is
progged to finally move out into the central plains on Monday.
This should lift the best forcing north of the forecast area
bringing an end to precip as dry air advects in from the west.

Except for some low level warm air advection on Monday as a
surface low develops in response to the upper dynamics, the
airmass is not expected to change much. Therefore there is not a
lot of change in temps. Overcast skies and weak cold air advection
should keep highs in the 30s on Sunday with temps across eastern
KS trending warmer due to the warm air advection into the lower
and mid 40s. Lows should see a slight trend warmer from Sunday
to Monday with readings generally in the upper 20s and lower 30s.

For Monday night through Friday, the forecast calms down as the
forecast area remains on the back side of the upper cut off low
and eventually transitions to general ridging over the plains by
mid week. Did not stray from the model consensus on temps which
show a gradual warming trend through next week. Although there
does not appear to be much warm air advection until late in the
forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 526 PM CST FRI NOV 27 2015

Scattered areas of light freezing drizzle will continue to move
out of the area this evening. MVFR conditions are expected to
continue into the early morning hours of Saturday. IFR cigs and
MVFR visibilities are introduced at 8Z for MHK and 9Z for TOP/FOE
as the next round of freezing rain and sleet is expected to move
across the area. Rain will taper to light freezing drizzle around midday
on Saturday.

&&

.TOP Watches/Warnings/Advisories...
Winter Weather Advisory until 6 AM CST Saturday for KSZ010>012-
021>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Sanders
LONG TERM...53
AVIATION...Baerg
Hazardous weather outlook, Nov 27, 3:24 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
324 PM CST FRI NOV 27 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-282130-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
324 PM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR MOST AREAS UNTIL 6 AM
SATURDAY. PERIODS OF FREEZING RAIN...FREEZING DRIZZLE...
SLEET...AND SNOW ARE EXPECTED TO IMPACT THE ENTIRE AREA LATE THIS
AFTERNOON AND AGAIN LATE TONIGHT.

LOCATIONS NEAR AND SOUTHEAST OF AN EMPORIA TO OTTAWA LINE CAN
EXPECT UP TO A TENTH OF AN INCH OF FREEZING RAIN ACCUMULATION ON
ROADS...SIDEWALKS...TREES AND POWER LINES...AS WELL AS MINOR SLEET
ACCUMULATION.

AREAS NORTHWEST OF AN EMPORIA TO OTTAWA LINE CAN EXPECT UP TO AN
INCH OF SLEET AND SNOW ACCUMULATION...AND A GLAZE OF FREEZING
RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

LIGHT FREEZING DRIZZLE OR FREEZING RAIN REMAINS POSSIBLE ACROSS
THE ENTIRE AREA SATURDAY THROUGH SUNDAY. ANY ADDITIONAL
ACCUMULATIONS ARE EXPECTED TO BE VERY LIGHT.

A MIX OF FREEZING RAIN...SLEET AND SNOW IS LIKELY SUNDAY NIGHT
INTO MONDAY MORNING ACROSS NORTH CENTRAL AND NORTHEAST KANSAS.
AREAS WEST OF AN EMPORIA TO TOPEKA LINE ARE MOST LIKELY TO SEE THE
MIXED PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF PRECIPITATION AND
ANY AMOUNTS THEY HAVE TO THE NATIONAL WEATHER SERVICE IN TOPEKA
KANSAS.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 ice storm. Local standard time, as filed.

Ice Storm, Riley

When
November 27, 10:00 PM CST to November 29, 8:00 AM CST
Where
Riley forecast zone
Reported by
Utility Company
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Westar Energy reported numerous power outages across the county affecting over one thousand people. Outages were due to downed tree limbs on power lines and power lines failing due to around one half to three quarters of an inch of ice Sunday morning.

Ice Storm, Dickinson

When
November 27, 10:00 PM CST to November 29, 9:00 AM CST
Where
Dickinson forecast zone
Reported by
Utility Company
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Westar Energy reported numerous power outages across the county affecting over one thousand people. Outages were due to downed tree limbs on power lines and power lines failing due to around one half to three quarters of an inch of ice Sunday morning.

Ice Storm, Morris

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Morris forecast zone
Reported by
Utility Company
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Westar Energy reported numerous power outages across the county affecting over one thousand people. Outages were due to downed tree limbs on power lines and power lines failing due to around one half to three quarters of an inch of ice Sunday morning. County dispatch also reported tree limbs down county wide due to ice accumulation as of early Sunday morning.

Ice Storm, Pottawatomie

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Pottawatomie forecast zone
Reported by
Law Enforcement
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Reports of one half to around three quarters of an inch of ice accumulation on elevated surfaces including trees and vehicles. Reports of large limbs down across the county and power outages from dispatch.

Ice Storm, Jackson

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Several reports of power outages on Potawatomie Indian Reservation in Jackson County along with tree limbs down due to ice accumulation.

Ice Storm, Geary

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Geary forecast zone
Reported by
Utility Company
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Westar Energy reports that over two thousand residents were without power in the Junction City, Fort Riley and Manhattan areas early Sunday morning due to downed power lines from ice accumulation of one half to three quarters of an inch.

Ice Storm, Dickinson

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Dickinson forecast zone
Reported by
Public
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Ice accumulation on trees and vehicles between one quarter to one half inch of ice around Chapman in Dickinson County early Sunday morning. Large tree limbs were reported to be down in Chapman.

Ice Storm, Morris

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Morris forecast zone
Reported by
COOP Observer
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

COOP observer reports branches down due to ice accumulation estimated to be around three quarters of an inch on branches and elevated surfaces early Sunday morning from White City.

Ice Storm, Dickinson

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Dickinson forecast zone
Reported by
Trained Spotter
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Branches began breaking shortly after midnight around Abilene with at least a few power lines noted down due to tree limbs breaking due to ice accumulation.

Ice Storm, Wabaunsee

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Wabaunsee forecast zone
Reported by
NWS Employee
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

NWS techs visited the radar site in Wabaunsee County and measured one half to three quarters of an inch of radial ice accumulation on elevated surfaces that occurred through early Sunday morning. This observation was from 2 miles east of Alma.

Ice Storm, Lyon

When
November 27, 10:00 PM CST to November 29, 7:00 AM CST
Where
Lyon forecast zone
Reported by
Emergency Manager
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

EM reported numerous large tree limbs down due to ice accumulation throughout the county by Sunday morning. Estimates of anywhere from one quarter to as much as three quarters of an inch of ice accumulation across the county Sunday morning from the long duration event that began late Friday night and lasted on and off through Sunday morning. Sporadic power outages were also reported.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, November 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603345, 603346, 603348, 603349, 603350, 603351, 603352, 603353, 603354, 603355, 603356.